l

The content of this website is intended for healthcare professionals only

New antipsychotics increase blood clot risk

Study finds greater risk of venous thromboembolism with newer drugs

Jo Carlowe

Wednesday, 22 September 2010

Taking newer types of antipsychotic drugs could increase a person’s risk of developing dangerous blood clots, according to a new study published on bmj.com today.

Researchers from the University of Nottingham and the Nottinghamshire County Teaching Primary Care Trust examined how these drugs affected people taking them, looking at the type of drug used, and the potency and dose involved.

Data for this study came from the UK QResearch primary care database, which holds the anonymised primary care clinical records of over 11 million people registered at any time in the past 16 years with 525 UK general practices.

The Nottingham researchers, led by Professor Julia Hippisley-Cox at the University of Nottingham, looked at 25,532 eligible cases (15,975 with deep vein thrombosis and 9,557 pulmonary embolism) recorded between 1996 and 2007 in people aged between 16 and 100.

The cases were compared with 89,491 controls and showed that people prescribed antipsychotics in the previous 24 months had a 32% greater risk of venous thromboembolism than non-users, even after adjusting for potential risk factors.

Risks were higher for new users, the researcher found, as patients who had started a new drug in the previous three months, had about twice the risk.

The risk was even greater for individuals prescribed atypical rather than conventional drugs. It also tended to be greater for patients prescribed low rather than high potency drugs.

However, the authors point out that the absolute risks were low, with an excess of four extra cases of venous thromboembolism per 10,000 patients treated over one year in patients of all ages, and 10 for patients aged 65 and over.

There is already limited evidence that antipsychotic drugs, some of which are also prescribed for nausea, vomiting and vertigo, may be associated with an increased risk of venous thromboembolism.

Previous studies, however, have been small and restricted to certain population groups, or have not included newer “atypical” antipsychotic drugs.

The authors said their findings needed to be confirmed with other data sources.
“If other studies replicate these findings, antipsychotic drugs should be used more cautiously for nausea and agitation etc, especially among patients at high risk of thromboembolism. Patients need information on the balance of risks and benefits of these drugs before they start treatment.”

In an accompanying editorial, geriatrics experts Rosa Liperoti and Giovanni Gambassi argued that a higher risk means treatment should be tailored according to individual risk factors.

Registered in England and Wales. Reg No. 2530185. c/o Wilmington plc, 5th Floor, 10 Whitechapel High Street, London E1 8QS. Reg No. 30158470